Pre-Christmas string of overdoses set off ‘alarm bells’

Police, public health and paramedics across Victoria are grappling with a crisis as a bad batch of narcotics works its way through the drug-using population.

Dr. Paul Hasselback, public health officer with Island Health, said Tuesday that “alarm bells” started to ring in medical circles the weekend of Dec. 20 and continued over the next few days.

article continues below

“It just looked different,” said Hasselback. “When you start to see two or three [overdose] deaths together, that’s a warning sign.”

The B.C. Coroners Service reported eight recent deaths in Greater Victoria that have either been confirmed or strongly appear to be overdoses. The deaths began on Dec. 20 and continued, one per day, on Dec. 21 and 22, with two on Dec. 23, two more on Christmas Day and the last on Dec. 26.

Precise tallies of non-fatal overdoses are difficult to get, since the information is being collected by various agencies, which often classify them differently.

The B.C. Emergency Health Service reports 41 suspected drug overdoses/poisonings in Greater Victoria since Dec. 19 and a total of 63 since Dec. 1. Victoria police report 39 overdose incidents since Dec. 19 and Island Health reports at least 36.

Hasselback said the cluster of deaths and overdoses indicates a new drug is taking the user population by surprise. Normally, public health officials expect to see five overdose deaths per month on all of Vancouver Island, including two to three in Victoria.

“It’s still too early to say this incident is over,” said Hasselback. “But I’m confident that the response has been reasonably good.”

Right now, everyone involved, from health workers to police officers, firefighters and paramedics, is on alert.

In the past year, Island Health has distributed 350 kits with injectable nalaxone, an antidote for opiate overdose patients, with about half going to the South Island.

Six hundred people across the Island have been trained to administer the antidote, including drug users and others who want to be prepared.

“Family members, partners and friends are also interested that if there is an overdose, they can provide a safety valve,” said Hasselback.

He said toxicology tests from at least one fatality indicate the new deadly drug is a mixture that includes methamphetamine, heroin and fentanyl, a newer and more potent synthetic opiate.

He said fentanyl is especially dangerous. Its effect mimics heroin or morphine, but the dose required is considerably less, so even an experienced user can easily overdose.

Hasselback said interviews with recent overdose patients have revealed a confused jumble of dealers’ sales pitches.

One overdose patient was told the substance being purchased was heroin, while another was told it was crystal meth. Either way, they both overdosed.

“In an unregulated market, there is no quality control,” said Hasselback. “But after a period of time, the users become quite familiar with the pharmacology.”

He said Island Health plans to continue to work with police, social outreach workers and users to get the word out about the danger of the new drug.

Tips for drug users, distributed on posters and cards, include: Know your supplier, start with a small amount and don’t do drugs alone.

“We are monitoring much more closely than usual,” said Hasselback. “We staying in very close contact with our partners, the police departments, coroners service and street-outreach agencies.

“Lots of information has gone out through formal medical channels, but most importantly to the user population.”

rwatts@timescolonist.com

Read Related Topics

© Copyright Times Colonist


Find out what's happening in your community.

Most Popular